Starting MAV Medication Tomorrow

My ENT said I have MAV, and he told me to get medication from my GP tomorrow. I am going to print out some of Dr. Hain’s literature to take with me to the appointment, just in case my GP doesnt know much about migraine prophylaxis. I would like to start with Effexor first because Dr. Hain says its good for managing sensory amplification, like visual vertigo (which I mildly have). If my doctor wont let me do Effexor for some reason, I will ask for Topamax. But please give me your recommendations if you think something would serve me better.

Symptoms: Constant imbalance, heavy headedness, and brain fog. Occasional dizziness, mild oscillopsia, and mild nausea.

One last question for the experts:

I just noticed something weird today, if I bite on something hard, my eyes will jump (oscillopsia). Is that caused by MAV? Or is that a jaw problem?

I will update everyone once i start medication!

HI
I think Effexor is a good choice. It wasn’t for me, but he gets great results on it and I have many friends who take it for depression/anxiety…midlife girl stuff. Are you med sensitive?
I notice when I eat something crunchy it’s like my brain doesn’t like it and I get dizzier…strange!!
Good luck!!
Kelley

I dont think Im med sensitive, so that should help a lot!

The problem with crunchy things is really strange! I guess my oscillopsia is strange too lol.

I will update everyone tomorrow,

Its great to have everyone here for support and advice!

Hello to all my fellow genetically defected people! :lol:

I talked to my GP about migraine prophylaxis today, I gave him an article by Dr. Hain. My doctor agreed to put me on 12.5mg of Effexor, and titrate the dose up to 25mg after 7 days. I assume we will continue to titrate the dose upwards by 12.5mg every week till I reach the therapeutic dose, or achieve symptom control. I will start my first dose tomorrow morning, I cant wait to start!!!

Hi
Effexor can be opened and sprinkled on applesauce. Not yoghurt… Basically 1/3 capsule, 2/3 capsule and finally one capsule at 37.5 mg. It can be activating at first for some, so if ut gets bad you can ask for a benzo to help. But you might be just fine!!
Kelley

I was prescribed 25mg Effexor tablets, rather than the usual 37mg capsule. So I just have to split the tablet before taking it, which is much better than breaking the capsule and counting the beads :lol:

I noticed some effects after 30 minutes of taking the first dose. And after a few hours of being on the medication, I noticed a few positive effects. I am not surprised because most of the people in my family are sensitive to medication, meaning they gain positive effects by low doses of medication. So far, I love this drug. Here is a list of immediate observations:

  1. The only negative side effect, I immediately got tired, and my parents said I have a little bit of a “drugged” look. But I did notice that it changed my mood, because I dont think I could get mad or sad even if I tried :lol: . I think both of these effects will go away once my body gets used to the dose increase(s).

  2. No photophobia, i went to 2 different stores and had absolutely no problem with the fluorescent lights. This almost always used to cause me nausea, increased dizziness, head fuzzyness, and sharp pain behind the eyes.

  3. Decrease in heavy headedness.

  4. And minimal or no change in the imbalance because it is too soon to tell. However, I wouldnt be surprised if my balance gets better after a few weeks.

It is possible that these positive changes are just placebo or chance, but I am quite certain that my observations are accurate. Time will be the ultimate test.

UPDATE: The side effects just hit me hard. Nausea and dry mouth. I feel like Im going to throw up, I took 50mg of Meclizine a few minutes ago. I hope this helps.

The advice nurse just told me to come into the office in the morning and switch to another drug. Do you think I should do this? Or will the nausea calm down and not come back?

This is a SHAME because I really think the Effexor helped me today. As for the migraine, I feel great right now! But I would rather have my normal dizziness than by nearly throwing up every few minutes!

My wife had significant side effects from Effexor as long as she was taking it. Then she had a rough time getting off it, nausea primarily.

Sero drugs can cause nausea. Try taking lower doses , take at night, and take with food. I certainly wouldn’t throw out fex as an option when ur getting a very common side effect. I didn’t know it came in a tablet? I would also get it in the brand, not generic. Also get it in extended release so it’s not the immediate release. I believe when you bit on a correct med, results can be felt right away. It’s happened to me.
Good luck!!
Kelley

I plan to discontinue this drug and try something else. I just dont want to deal with emetic muscle reflexes every few minutes.

What should I try next?

I am feeling a bit down tonight, my parents are not supportive of me attempting migraine prophylaxis. They think I can “cure” this by just eating better because they are against medication.

My doctor is not even sure that I have MAV, all he was able to do is say I dont have BPPV. So he said MAV is probable. But I dont have a family or personal history of migraine. My only symptoms now are imbalance, and the feeling of dizziness after I move my head (it feels like im still moving for a few seconds after I stop moving). Is there another diagnosis I should consider???

mav is usually dx by responding to medication but theres not just a couple theres heaps i havent had luck yet. id try to stay on one as long as you can tolerate it, ive only lasted 3 weeks. so far eating, taking supplements well hasnt helped me 2 yrs on, im statrting vrt home exercises this week. ive always got it standing sitting and lying. i was told vn and mav. try low salt as well. i think unless you respond to meds its a bit of a guessing game :?

UPDATE:

I just started Propranolol, 40mg 2X daily. I took my first dose 6 hours ago and I have felt great the whole time. I just hope I dont have nightmares tonight, this stuff often causes that problem.

Thanks for the responses everyone.

While I think its important to know common side effects of a drug, I also think that you need to have an open mind when trying them. I wouldn’t take a medicine worrying about what might happen. Take it knowing that it can help the condition you are dealing with. I took propanolol and had no side effects.

I dont read the side effects coz I dont want to ‘convince’ myself I’m having them. I figured Id know soon enough if there’s something horrendous going on. I’m a much happier bunny living in the dark :smiley:

can u update us with the propanolol , i stopped at 3 weeks b/cause i felt dizzier 20mg maybe i stopped 2 soon hows your trial going :?:

UPDATE: I have been on 40mg 2X daily for 5 days. I take it with food at breakfast and dinner. I have had no adverse side effects to Propranolol. I cant even tell that Im taking it, other than a small decrease in libido.

I think it has helped my dizziness and head pressure a little bit, but it is a little too soon to say for sure.

UPDATE: I have been on the same dosage of 40mg Propranolol 2X daily for 16 days. I have no side effects, but absolutely no improvement in symptoms either.

hey ichbindarren - I also take a betablocker but mine is metoprolol (lopressor) which is a selective beta 1 blocker whereas propranalol is non selective

I would say it took me 6-8 weeks before I could really say that it was helping me, and probably 3 months before I could say that for sure. And I was hammered by side effects in the first 4 weeks ( nightmares, exhaustion, put on a few pounds) Adding in daily magnesium / riboflavin and coq10 plus regular exercise also helped me get another 10-15%. I would say these days (18 months down the track) I am 85-95% most days.

So my experience is that beta blockers can be slow burn to see an impact, but I can say that beta blockers plus the other things have given me my life back, and I have no side effects from them at all now. So you definitely need to give them enough time before you junk them

hang in there!

UPDATE: 4 weeks on Propranolol and no improvement.

The inefficacy of the migraine diet and propranolol adds to my doubts about whether I have MAV. My symptoms are a bit different than what I read about on this forum, and I have no personal or family history of headache. The more data I collect, the more I dont think I have MAV. I am having ENG testing in 1 week so we will see what happens… I will keep everyone updated.

Sorry the med is not working for you. There are lots of others to try.

You say you only had two migraine headaches in your life–how do you know they were migraines? Did you have an aura? Just curious.

My headaches are negligible (though I had some in adolescence, not knowing they were migraine until I got a visual aura at age 42), and I’m wondering how many others are migraineurs without having much in the way of headache.

Good luck and let us know how the ENG goes.

(BTW, do you mean that your ENT diagnosed you with MAV BEFORE they did an ENG!? ENG is a VERY basic test for anyone with dizziness who is referred to an ENT.)

Nancy